Alert archive / Massachusetts / Special Weather Statements in 2016
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Sep 19, 2016, 4:33 AM EDT for Franklin County, Massachusetts. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2016, 4:33 AM EDT (08:33 UTC)
- Expired
- Sep 19, 2016, 5:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Boston/Norton, MA
County Franklin County, MA
The radar
The Boston radar (KBOX), 111 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
834
WWUS81 KBOX 190833
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT MON SEP 19 2016
MAZ003-004-026-190900-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
433 AM EDT MON SEP 19 2016
AT 430 AM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
WENDELL...OR NEAR ORANGE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. IN
ADDITION...HEAVY RAINFALL RATES OF OVER ONE INCH PER HOUR ARE LIKELY
WHICH WILL RESULT IN MINOR POOR DRAINAGE FLOODING.
LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...MONTAGUE...TEMPLETON...
ASHBURNHAM...ASHBY...NORTHFIELD...ERVING...SHUTESBURY...
PHILLIPSTON...GILL...ROYALSTON...PETERSHAM...NEW SALEM...WENDELL AND
WARWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4271 7190 4271 7188 4265 7180 4246 7237
4261 7252 4272 7239
TIME...MOT...LOC 0830Z 239DEG 49KT 4258 7237
$$
KJCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 19, 4:09 AM EDT, 24 minutes earlier.
Area forecast discussion, Sep 19, 4:09 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Taunton MA 409 AM EDT Mon Sep 19 2016 .SYNOPSIS... Tropical moisture ahead of a cold front will result in widespread showers and a few thunderstorms today, which will linger along the coast tonight and possibly into early Tuesday. Otherwise, high pressure will bring mainly dry and unseasonably warm conditions for the rest of the week, although with less humidity. Showers are possible by late Friday into Friday night as a cold front moves through, then mainly dry and much cooler weather will follow next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 4 AM Update... Overall trend in the forecast remains on track for the early morning hours. 300 mb upper level jet has begun to shift over the region and with saturated low to mid levels, showers and thunderstorms have continued to develop over the past few hours. Area of highest rainfall will continue to be across the Berkshires and into NH which is collated with the upper level jet and low level jet maxs. Anticipate embedded thunder to continue as CAPE values are still near 500-1000 j/kg combined with a 30-40 kt jet. Heavy downpours are the main risk as PWAT values are over 1.5 inches. This first wave of precip will continue over the next few hours as precip and mid-level shortwave continues to move to the north and east. Today... Southern New England continues to be in a squeeze play between the North Atlantic ridge and approaching upper level trough across the Midwest. This has resulted in moist, southwesterly flow for the Northeast. Main focus for today will be the approaching trough to the west and several shortwaves moving along the stalled frontal boundary. Showers and thunderstorms will continue to impact western MA and northern CT this morning as the upper level jet and frontal boundary interact within the moist environment. Heavy downpours are the main threat within any strong thunderstorms as PWATs are near 2 inches. Precip will continue to slide eastward which could impact the morning commute, esp for Hartford to Worcester. Out east, the offshore high pressure will build/or remain in place which could keep locations across RI and southeast MA dry for the first half of the day. As the frontal system continues to slowly slide eastward, expect showers to fill in across the area. This is due to the combo of the right rear quad of the upper level jet combined with the nose to the 850 mb LLJ. This should prove enough dynamics within this moist environment to keep showers and thunderstorms going through much of the day. Heavy downpours continue to be the main threat through the rest of the afternoon. There is the potential for urban and poor drainage flooding as these tropical downpours could quickly drop over an inch of rain within an hour. This is shown at KAFN which at the 0652z ob had 1.81 inches within an hour. Area of most concern is across RI and southeast MA which the hi-res guidance as well as the NCAR ensembles are highlighting with afternoon convection. While cape values will be meager today due to lack of daytime heating, the 0-6 km shear values will be between 30-40 kts which could be enough for a strong storm or two. Meager helicity values for today may result in a quick spin-up, especially within the moist tropical environment. Still a low potential. Lastly, southerly flow will continue to pump in tropical moisture keeping dewpoints in the upper 60s to low 70s. This will result in another muggy day with highs reaching into the mid to upper 70s as cloud cover will limit heating for today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight into tomorrow... Frontal boundary will stall somewhere across eastern MA which could keep showers and thunderstorms moving across the South Coast, Cape and Islands during the overnight hours. Heavy downpours continue to be a possibility as dewpoints continue to remain in the upper 60s to low 70s. Appears dry air won't begin to move into southern New England until the Tuesday. Low clouds and stratus will also develop and be a nuisance for tomorrow night as soundings show a low level inversion setting up trapping the moist airmass at the surface. A few showers could continue across the Cape and the Islands Tuesday morning, otherwise anticipate a changing airmass. Low levels will begin to dry out as frontal system will finally get kicked offshore. Westerly flow aloft will bring in a dry airmass and increasing mixing potential. 850 mb temps remain near 16C which could result in surface temps in the low to mid 80s, well above normal. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Highlights... * Mainly dry and unseasonably warm conditions Wed through Fri, but low humidity * A few showers possible late Fri/Fri night * Mainly dry and much cooler next weekend Overview... Good model agreement with overall pattern during the extended period with strong subtropical ridge across central and eastern CONUS and low amplitude polar jet near the Canadian border. SNE will be on the northern periphery of the subtropical ridge through the end of the week as polar jet remains to the north. This will result in mainly dry and unseasonably warm conditions through Fri with temps in the 80s for many locations. Then amplification of the trof across eastern Canada into New Eng will result in much cooler airmass this weekend with below normal temps. The transition to the cooler airmass may be accompanied by some showers late Fri or Fri night along the cold front. Details... Tuesday night... Weak cold front moves through as northern stream shortwave passes to the north. Main effect of the fropa will be to bring drier airmass to New Eng with lower dewpoints. Wednesday through Friday... High pres in control will bring sunshine and unseasonably warm temps with SNE on the northern periphery of the subtropical ridge. Northern stream shortwave energy moving through eastern Canada will begin to amplify the trof on Fri with cold front dropping south across northern New Eng. 925 mb temps around 20C support highs in the 80s Wed/Thu and possibly Fri as well depending on timing of the front and assocd cloud cover/showers. A faster fropa would result in cooler temps than what is forecast for Fri, especially north. Passage of the cold front will be accompanied by some showers, with latest forecast timing suggesting late Fri and especially Fri night for timing of showers. ECMWF a bit faster than GFS and timing could change. Saturday and Sunday... Mid level trof amplifies across New Eng with much cooler airmass as strong high pres builds to the north with northerly flow. Front will be south of the coast by Sat morning but clouds and possibly a shower may linger into Sat followed by clearing. Another shortwave passage may bring more clouds on Sun. Chilly airmass as 850 mb temps drop to near 0C by Sun morning. Highs upper 60s/lower 70s Sat cooling to upper 50s to mid 60s Sun. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Before 12z...Moderate confidence. A mix of IFR across the Cape and Islands in stratus with MVFR/IFR across the CT valley in showers and thunderstorms. Anticipate cigs to continue to fall to widespread MVFR/IFR overnight as stratus spreads northward. Today and tonight...Moderate confidence. MVFR/IFR in areas of stratus and patchy fog with showers moving west to east across SNE during the day. Isold t-storms possible. Showers lingering near the coast tonight but improving in the interior. Could see lingering fog and stratus due to radiation. Tuesday...Moderate confidence. Areas of MVFR/IFR stratus and patchy fog possible in the morning especially near the coast, then improving. Low risk of morning showers near the coast. KBOS TAF...High confidence in trends, lower confidence in timing. KBDL TAF...High confidence in trends, lower confidence timing. Outlook /Tuesday night through Friday/... High confidence. Mainly VFR. Lowering cigs to MVFR late Fri and especially Fri night with showers possible but timing uncertain. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. High confidence through Tuesday. S-SW flow through tonight as seas will gradually build on outer waters but are expected to remain below 5 ft. Dry weather over waters for today, with the potential for showers and thunderstorms by tonight and lasting into Tuesday. Winds may begin to switch to the west by late Tuesday. Patchy fog through the period until dry airmass moves in by late Tuesday. Outlook /Tuesday night through Friday/... Tuesday night into Wednesday...High confidence. SW winds shifting to NW by late Tue night. Speeds less than 15 kt. Thursday...High confidence. Light winds, may become locally onshore nearshore waters if seabreezes develop. Friday...High confidence. Prefrontal SW winds increasing to 10-20 kt then shifting to north Fri night. Showers possible Fri night. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Dunten NEAR TERM...Dunten SHORT TERM...Dunten LONG TERM...KJC AVIATION...KJC/Dunten MARINE...KJC/Dunten
Hazardous weather outlook, Sep 19, 4:02 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 402 AM EDT MON SEP 19 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-200815- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 402 AM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SHOWERS AND SCATTERED THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-200815- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 402 AM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Sep 19, 3:35 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 AM EDT MON SEP 19 2016
MAZ002-003-008-009-190830-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-
335 AM EDT MON SEP 19 2016
...STRONG THUNDERSTORMS DEVELOPING IN WESTERN HAMPSHIRE...
NORTHWESTERN HAMPDEN...NORTHWESTERN WORCESTER AND FRANKLIN COUNTIES
COUNTIES...
AT 334 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WORTHINGTON...OR 14 MILES NORTHWEST OF NORTHAMPTON...MOVING NORTHEAST
AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHAMPTON...GREENFIELD...ORANGE...DEERFIELD...MONTAGUE...
SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...HUNTINGTON...
BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ERVING...
SHUTESBURY...ASHFIELD...COLRAIN AND WESTHAMPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
THESE STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE.
STAY TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4239 7301 4267 7296 4274 7291 4272 7228
4255 7232 4242 7257 4241 7266 4237 7267
4236 7274 4233 7274 4218 7302 4231 7300
4233 7306 4238 7307
TIME...MOT...LOC 0734Z 214DEG 25KT 4242 7293
DUNTENSpecial weather statement, Sep 19, 4:33 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 AM EDT MON SEP 19 2016
MAZ003-004-026-190900-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
433 AM EDT MON SEP 19 2016
AT 430 AM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
WENDELL...OR NEAR ORANGE...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. IN
ADDITION...HEAVY RAINFALL RATES OF OVER ONE INCH PER HOUR ARE LIKELY
WHICH WILL RESULT IN MINOR POOR DRAINAGE FLOODING.
LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...MONTAGUE...TEMPLETON...
ASHBURNHAM...ASHBY...NORTHFIELD...ERVING...SHUTESBURY...
PHILLIPSTON...GILL...ROYALSTON...PETERSHAM...NEW SALEM...WENDELL AND
WARWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4271 7190 4271 7188 4265 7180 4246 7237
4261 7252 4272 7239
TIME...MOT...LOC 0830Z 239DEG 49KT 4258 7237
KJCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:35 AM EDT | Special Weather Statement | BOX | Franklin | 55 min |
| Sep 19, 4:40 AM EDT | Areal Flood Advisory | BOX | Franklin, Worcester | 65 min |
| Sep 19, 5:27 AM EDT | Special Weather Statement | BOX | Worcester | 48 min |
| Sep 19, 6:18 AM EDT | Special Weather Statement | BOX | Worcester | 42 min |
| Sep 19, 6:24 AM EDT | Areal Flood Advisory | BOX | Middlesex, Worcester | 51 min |
| Sep 19, 9:23 AM EDT | Special Marine Warning | BOX | 52 min | |
| Sep 19, 10:09 AM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 3 hr |
| Sep 19, 11:32 AM EDT | Areal Flood Advisory | BOX | Barnstable | 118 min |
| Sep 19, 9:16 AM EDT | Areal Flood Advisory | BOX | Kent, Washington | 119 min |
| Sep 19, 9:22 AM EDT | Severe Thunderstorm Warning | BOX | Washington | 38 min |
| Sep 19, 9:38 AM EDT | Severe Thunderstorm Warning | BOX | Washington | 37 min |
| Sep 19, 11:19 AM EDT | Areal Flood Advisory | BOX | Kent, Washington | 116 min |
Nearby
Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.